Search by Outline Set Search Limits Advanced Search Back Home

Incidence of Naloxone-Related Pulmonary Edema After Reversal of Opioid Overdose

Summary:

  • The incidence of naloxone (Narcan) related non-cardiogenic pulmonary edema (NCPE) is overall low. 
  • The most recent studies of naloxone-related NCPE suggest a rate ranging from 0.2% to 3.6% in patients who arrive to the emergency department alive after being found with opioid overdose.
  • While naloxone-associated NCPE occurs infrequently, it should be monitored for, as most patients who develop NCPE will do so within the first 4 hours of opiate overdose and naloxone administration.  However, it is important to note that there is at least 1 case of delayed onset up to 8 hours from the time of naloxone administration.


Editor(s):
 
    Anthony J. Busti, MD, PharmD, FNLA, FAHA
    Jeremiah Hinson, MD, PhD
   
Linda Regan, MD, FACEP, FAAEM
Last Reviewed:
 August 2015

Landmark or Original Studies

  • Sporer KA et al. Out-of-hospital treatment of opioid overdoses in an urban setting. Acad Emerg Med 1996;3(7):660-7. PubMed
  • Osterwalder JJ. Patients intoxicated with heroin or heroin mixtures: how long should they be monitored. Eur J Emerg Med 1995;2(2):97-101. PubMed
  • Smith DA et al. Is admission after intravenous heroin overdose necessary? Ann Emerg Med 1992;21(11):1326-30. PubMed
  • Bertini G et al. Role of a prehospital medical system in reducing heroin-related deaths. Crit Care Med 1992;20(4):493-8. PubMed

Other EBM Consult Related Content

MESH Terms or Keywords

  • Narcan, Naloxone, Incidence Narcan Induced Pulmonary Edema, Incidence Naloxone Induced Pulmonary Edema